Texas, 2018Hail and Damaging Winds in Texas, March 25 to 27, 2018
March 25 to 27, 2018 · NWS FWD · 13 events in 8 counties and zones
Isolated thunderstorms (a few severe) developed across the northwestern counties during the afternoon and evening hours of March 25 through March 27 in the vicinity of a dryline. Some of these storms progressed as far east as the I-35 corridor before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms (a few severe) developed across the northwestern counties during the afternoon and evening hours of March 25 through March 27 in the vicinity of a dryline. Some of these storms progressed as far east as the I-35 corridor before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 25, 1:49 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 25, 1:49 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
249 PM CDT Sun Mar 25 2018
.SHORT TERM...
/Rest of the afternoon through Monday/
Surface analysis this afternoon places a warm front just north of
the Red River, near a Hugo to Ardmore line before it curls southwest
to near Wichita Falls. From here, it meets up with a dryline
which extends southward to just west of a Graham to Cisco line.
Surface convergence appears to be maximized in the vicinity of
this triple point in a region bounded by a Bowie-Burkburnett-Olney
line based on the latest LAPS analysis. Given the lack of more
appreciable large-scale forcing for ascent today (mid-level height
tendencies are either neutral or slightly positive) as the main
upper-low is still just now dropping into the Great Basin, these
mesoscale areas of enhanced convergence will be the only mechanism
to force thunderstorm development today. The farther south along
the dryline you go, the weaker surface convergence becomes, and
thus the lower the prospects for convective initiation.
While 850 mb temperatures are currently running in the 17-19C
range across our western counties, clearing skies have allowed
surface temperatures to jump into the upper 80s/lower 90s across
this part of the region, which is helping to diminish lingering
mixed-layer convective inhibition (MLCINH). While this morning's
deterministic guidance remained quiet along the dryline, the TTWRF
ensemble seems to have caught on to the increased low-level lift
near the triple point and the reducing in MLCINH, and roughly 75
percent of the 41 ensemble members now convect in this favored
area during the 4-5 PM timeframe. Recent runs of the HRRR are
also indicating a similar convective evolution later this
afternoon.
Recent visible satellite trends also reveal a small area of
increasingly agitated/towering cumulus developing in this
aformentioned zone near the triple point. As a result, it appears
as if a storm (or two) may try to develop here in the next 1-2
hours as surface temperatures continue to warm. Effective deep
layer shear values in excess of 50 kts would certainly support a
supercellular mode, and very large CAPE profiles through the hail
growth zone would indicate a threat for large or very large hail
(golfballs or larger) as any storm tracks initially to the east.
It's entirely possible that storms move along and just north of
the Red River, but any deviant rightward motion would bring the
threat for severe weather into our northern counties. At this
time, it appears the favored corridor for some a severe threat
exists in a region bounded by a Bowie to Denton to Sherman line.
Storms will likely decay to the east as they encounter increasing
nocturnal inhibition/capping later this evening. The threat for a
tornado, while low, cannot be discounted here given very high low-
level instability which can at times offset otherwise marginal
low-level wind fields (which we have in this instance). Even if a
storm or two develops here, it's unclear whether convective vigor
will be maintained given the lack of better forcing and increased
capping off to the east, but we'll continue to monitor this threat
closely over the next few hours.
Late tonight, isentropic ascent will increase across the Concho
Valley. This could result in the development of scattered
showers/storms rooted above the base of the EML plume. With steep
(7.5-8 C/km) lapse rates in place and 35-40 kts of effective
shear, can't rule out some marginally severe hail in the strongest
storms as they track northeastward. The main corridor for
overnight/early Monday morning activity looks to be north and west
of an Eastland to Sherman line.
Aside from breezy southerly winds tomorrow, most of the day Monday
looks to be relatively quiet on the weather front as low cloud
cover gradually erodes through afternoon. The dryline will mix
back eastward into the Rolling Plains and should reload for
another round of convection by late in the afternoon. A bit more
forcing for ascent will be present on Monday, so storm coverage
will likely be higher than today (Sunday).
Carlaw
&&
.LONG TERM...
/Monday night through Sunday/
Rain and thunderstorm chances will increase Monday night as the
deep upper low rotates through the Desert Southwest and moist
large scale ascent increases. A few severe storms will be possible
across the northwest zones during the evening hours near an
approaching dryline and cold front. Storms should become more
numerous overnight Monday through Tuesday as the cold front
slides into the region. The front will not pack much of a punch as
far as modifying the airmass but will provide an additional
source of lift. Confidence is high that rain and thunderstorms
will be numerous Tuesday but we are less certain of exactly where
the cold front will stall and therefore where the best potential
for strong/severe storms will be. It still appears that the most
likely area will be southeast of a line from Cisco to Sherman, but
again it will all depend on where the front ends up.
Numerous thunderstorms are expected Tuesday night through
Wednesday night as the upper low opens up and translates to the
east. Since ample moisture and lift will both be present, the
potential for heavy rainfall and flooding will increase,
especially across the southeast half of the area. For now we will
hold off on any type of Flood/Flash Flood Watch since the
heaviest rainfall is still a couple of days out and the amount and
exact location are still in question. Best estimates on rainfall
totals still appear to be in the 2 to 3 inch range but higher
amounts are possible in some localized spots.
The main upper trough axis should swing through the region
overnight Wednesday through Thursday which will bring decreasing
rain/storm chances from west to east with precip ending across the
entire forecast area Thursday night.
Zonal flow aloft will set up behind the departing upper trough and
result in relatively quiet weather Friday through Easter Sunday.
A cold front is progged to move into the region Sunday night
through Monday which may result in a few showers and storms.
Mild temperatures are expected through the week with highs
generally in the 70. The only exception will be a slight cool
down Wednesday/Wednesday night behind the cold front.
79
&&
.AVIATION... /Issued 1247 PM CDT Sun Mar 25 2018/
/18z TAFs/
The back edge of low-MVFR cloud cover is currently sitting right
over KFTW-KAFW, but a slow eastward movement and additional mixing
will help lift/scatter these clouds to (low-end) VFR by 19-20z or
so with similar trends at Waco. We will be watching the potential
for isolated thunderstorm development perhaps just west-southwest
of the Bowie cornerpost late this afternoon (5-7 PM time frame).
Any activity is expected to remain quite limited in coverage and
decay before making it much past the I-35 corridor. As a result,
we will leave any mention of showers/storms out of the TAFs today,
but north-bound departures and arrivals through the Bowie
cornerpost may be impacted this evening if storms develop.
With such a moist airmass in place, low clouds may attempt to re-
develop during the mid-evening hours before the next slug of Gulf
moisture surges northward late tonight. Low-MVFR cigs should
become widespread, especially after 07-09z. There is also a
potential for IFR cigs perhaps during the 10-16z timeframe with
relatively light winds anticipated in the 850-925 mb layer.
However, a local IFR cig study does not quite support <1000 ft
cigs at this time based on anticipated upstream dewpoints, but
it's possible these will need to be added in future TAF issuances.
A round of elevated showers/storms is possible late tonight as the
next disturbance moves out of the Concho Valley. With the vast
majority of ascent expected to remain north and west of the
Metroplex/Waco TAF sites, opted to remove the VCSH mention
tonight. Breezy south winds will develop on Monday with VFR
conditions returning during the mid-late afternoon hours. A line
of scattered showers and storms should develop to the northwest
near a dryline late Monday afternoon, and this activity should
subsequently march eastward, potentially impacting the Metroplex
TAF sites after 27/04z.
Carlaw
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 67 80 68 72 58 / 20 20 50 80 70
Waco 66 82 67 77 60 / 10 20 30 60 80
Paris 62 78 65 72 55 / 20 20 50 80 80
Denton 67 79 65 71 55 / 30 20 60 80 60
McKinney 66 79 67 71 55 / 30 20 50 80 70
Dallas 67 81 67 73 58 / 20 20 50 80 70
Terrell 66 81 67 75 58 / 10 20 40 70 80
Corsicana 66 82 67 78 60 / 10 20 30 60 80
Temple 66 83 67 78 60 / 10 20 20 50 80
Mineral Wells 66 81 62 70 53 / 30 30 60 70 60
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
90/79
Hazardous weather outlook, Mar 25, 2:36 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
336 PM CDT Sun Mar 25 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
336 PM CDT Sun Mar 25 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
There is a low chance for thunderstorms across North and Central
Texas through tonight. A few severe storms will be possible late this
afternoon into this evening north of a line from Sherman to Denton to
Bowie. Large hail and damaging winds will be the primary threats but
an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There will be increasing thunderstorm chances Monday through
Wednesday. Some strong to severe storms will be possible Monday
afternoon and evening northwest of a Goldthwaite to Dallas to Paris
line. Some strong to severe storms will also be possible Tuesday
afternoon and evening southeast of a Cisco to Sherman line. Large
hail and damaging winds will be the primary hazards both days.
The threat for heavy rainfall and flooding will increase across all
of North and Central Texas Monday night and this threat will linger
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Limited Spotter activation may be requested between 4 pm and 9 pm
north of a line from Bowie to Denton the Sherman.
Hail, Montague
- When
- March 25, 6:10 PM CST
- Where
- Montague County, 2.15 mi NNE of Ringgold
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.850, -97.940
A public report of hen-egg sized hail was received approximately 13 miles west-northwest of the city of Nocona, TX.
Hail, Montague
- When
- March 25, 6:45 PM CST
- Where
- Montague County, 4.02 mi WSW of Rowland
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.900, -97.730
A trained spotter reported half-dollar sized hail approximately 8 miles north of the city of Nocona, TX.
Hail, Montague
- When
- March 26, 11:23 AM CST
- Where
- Montague County, 1.34 mi ENE of Stoneburg
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.680, -97.900
Quarter-sized hail was reported by the Stoneburg Volunteer Fire Department approximately 9 miles north-northwest of the city of Bowie, TX.
Hail, Young
- When
- March 26, 4:56 PM CST
- Where
- Young County, 3.73 mi WSW of Newcastle
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.180, -98.810
A storm chaser reported quarter-sized hail approximately 4 miles west-southwest of the city of Newcastle, TX.
Hail, Jack
- When
- March 26, 5:31 PM CST
- Where
- Jack County, 3.5 mi S of Antelope
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -98.380
A trained spotter reported ping-pong ball sized hail approximately 9 miles southwest of the city of Shannon, TX.
Thunderstorm Wind, Jack
- When
- March 26, 5:52 PM CST
- Where
- Jack County, Cundiff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.320, -98.000
Fire and rescue reported wind gusts at 60 MPH in the city of Cundiff, TX.
Thunderstorm Wind, Wise
- When
- March 26, 6:00 PM CST
- Where
- Wise County, 0.69 mi N of Crafton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -97.900
A trained spotter reported trees up to 12 inches in diameter blown down on County Road 1875 along with roof damage on FM 2127.
Hail, Montague
- When
- March 26, 6:20 PM CST
- Where
- Montague County, 2.7 mi NW of Fruitland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.530, -97.830
A trained spotter reported nickel-sized hail approximately 3 miles south-southeast of the city of Bowie, TX.
Hail, Montague
- When
- March 26, 6:20 PM CST
- Where
- Montague County, 1.8 mi SE of Bowie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -97.830
Emergency management reported pea to dime-sized hail covering the ground with a few stones up to quarter-sized near the intersection of Cole Rd at Brushy Rd approximately 2 miles southeast of the city of Bowie, TX.
Thunderstorm Wind, Tarrant
- When
- March 27, 5:38 AM CST
- Where
- Tarrant County, 1.16 mi E of Avondale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.970, -97.400
A public report indicated wind damage to trees and sheds with gusts estimated at 60 MPH in a neighborhood off Avondale-Haslet Road in the city of Haslet, TX.
Thunderstorm Wind, Denton
- When
- March 27, 5:42 AM CST
- Where
- Denton County, 2.07 mi S of Ponder Deussen Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.150, -97.320
A public report indicated wind damage to a barn off of Swafford Road approximately 3 miles southwest of the city of Ponder, TX.
Hail, Comanche
- When
- March 27, 8:27 PM CST
- Where
- Comanche County, 0.91 mi NE of Hasse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.940, -98.490
An MPING report indicated quarter-sized hail approximately 8 miles east-northeast of the city of Comanche, TX.
Hail, Johnson
- When
- March 27, 10:15 PM CST
- Where
- Johnson County, 0.9 mi NW of Alvarado
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.410, -97.230
Dime to penny sized hail was reported by a broadcast meteorologist near the city of Alvarado, TX.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, March 25, 20181 death · 5 injured · 1 event
- Hail in Texas, March 25, 20181.75 in hail · 12 events
- High Surf in Hawaii, March 25 to 27, 20188 events
- Winter Storm and Winter Weather in South Dakota, March 25 to 26, 20187 events
- Hail in Oklahoma, March 25, 20181.75 in hail · 6 events
- Winter Storm and Winter Weather in Wyoming, March 25 to 26, 20186 events
- Heavy Snow in Minnesota, March 25, 20185 events
- Winter Storm in Wyoming, March 25 to 26, 20184 events
- Winter Weather in Wyoming, March 25 to 26, 20184 events
- Heavy Snow in North Dakota, March 25, 20183 events
- Flooding in Puerto Rico, March 25, 20182 events
- Winter Storm in Wyoming, March 25 to 26, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744171, 744172, 746780, 746781, 746783, 746795, 746793, 746785, 746786, 746796, 746794, 746787, 746788.